Frequently Asked Questions About Acne
I have been using topical
benzoyl peroxide and an oral antibiotic for my acne and have noticed
blue-black and brown marks developing on my face and some
discoloration on my body. The marks are especially noticeable around
acne scars and recently healed lesions. Is this a side effect of
medication and is it permanent?
Answer: It is not possible to make
general statements about side effects of medications that apply to
individual cases. A dermatologist should be consulted. The facial
marks and body discoloration described by the patient in this case
do fall within the range of side effects of some antibiotics.
Unique patterns of pigmentation are
sometimes seen in acne patients treated with certain oral
antibiotics—particularly minocycline. The pigmentation patterns that
appear may include:
Localized blue-black or brown marks
in and around acne scars and in areas of previous acne
A "muddy skin" appearance that may
cover much of the body
Diffuse brownish pigmentation of the
feet and lower legs.
The pigmentation side effect gradually
disappears after the therapy
Any side effect of a medication should
be noted by the patient and brought to the attention of the
physician. While most side effects are temporary they should be
discussed with the physician and monitored.
My doctor is prescribing a topical
retinoid for my acne. He said a retinoid is a substance related to
vitamin A. If the drug is related to vitamin A, shouldn’t vitamin A
dietary supplements be helpful in getting rid of acne?
Answer: Dietary vitamin A is essential
to good health, especially vision. It has healthful effects in the
skin. Large doses of vitamin A for the treatment of acne is not
recommended on grounds of safety. The retinoids and retinoid-like
substances used as topical treatments for acne are prepared
especially for their potent effect on the shedding of cell lining in
the sebaceous follicle. Their use should be monitored by a
Dietary vitamin A has multiple health
effects in the human body. Vitamin A is essential for good vision.
Extreme vitamin A deficiency can result in blindness, usually
accompanied by dry, scaly skin. Vitamin A overdose that far exceeds
the Recommended Dietary Allowance (RDA) of 5,000 IU can have effects
nearly as catastrophic. Extreme vitamin A overdose can cause the
skin to blister and peel—an effect first seen in early North Pole
explorers who nearly died after eating polar bear liver that has an
extraordinarily high vitamin A content.
Topical retinoids are usually
prescribed as a treatment for moderate to severe acne. Side effects
are chiefly dermatologic, including redness, scaling and dryness of
the skin, itching and burning. These side effects can usually be
managed by adjustment of the amount and timing of retinoid applied
to the skin. Dose adjustment must be discussed with the
dermatologist who prescribed the treatment.
Are there any acne treatments
specifically for people with dark skin? Are there any treatments
specifically harmful to dark skin?
Answer: There are no acne treatments
specifically for use on dark skin. Acne treatments are generally as
safe and effective on dark skin as on light skin. Some treatments
for acne scars may cause temporary lightening of dark skin.
Acne is a common skin disease that has
the same causes and follows the same course in all colors of skin.
Very dark or black skin may be less
well-moisturized than lighter skin. Topical anti-acne agents such as
benzoyl peroxide that have a drying effect on the skin should be
used under the supervision of a dermatologist. Benzoyl peroxide also
is a strong bleach and therefore must be applied carefully to avoid
inadvertent decolorization of a patch of hair, towels or clothing.
Darker skin has a tendency to develop
post-inflammatory hyperpigmentation (excessive skin darkening at
places where the skin was inflamed). Severe inflammatory acne may
result in dark spots. The spots resolve over time; a dermatologist
may be able to recommend cosmetic measures to make the spots less
apparent until they resolve. Some acne treatments, such as topical
retinoids and azelaic acid, may also help fade the discoloration.
Removal of acne scars by dermabrasion
or chemical peeling may cause temporary lightening or darkening of
dark skin in the areas of treatment. Scar treatment should be
discussed with a dermatologist or dermatologic surgeon before it is
Alterations of melanin (dark pigments
that give the skin its color) pigmentation such as vitiligo and
melasma are not related to acne, but they may be present
simultaneously with acne. The diagnosis and treatment of melanin
pigmentation disorders such as vitiligo requires a dermatologist
with knowledge and experience in treating these conditions.
Is acne that appears for the first
time in adulthood different from acne that appears in adolescence?
Answer: Acne has a specific definition
as a disease of sebaceous follicles. This definition applies to acne
that occurs at any age. However, it may be important to look for an
underlying cause of acne that occurs for the first time in
Current understanding of the causes of
acne vulgaris is described in the Main Text section Why and how acne
happens. In brief summary, acne vulgaris develops when excessive
sebum production and abnormal growth and death of cells in the
sebaceous follicle result in plugging of follicles with a mixture of
sebum and cellular debris and formation of comedones (blackheads and
whiteheads). Bacteria in the follicles—chiefly Propionibacterium
acnes, the most common bacterial colonist of sebaceous follicles—may
contribute to the inflammation of acne by release of metabolic
products that cause inflammatory reaction. The pathogenic events,
which cause disease, in the sebaceous follicle are believed to be
due in large degree to changes in levels of androgenic (male)
hormones in the body—a circumstance usually associated with growth
and development between ages 12 and 21.
Some acne investigators believe that
although this understanding is generally correct, there is more yet
to be learned about the causes of acne vulgaris.
Acne that appears after the age of
25-30 years is (1) a recurrence of acne that cleared up after
adolescence, (2) a flare-up of acne after a period of relative
quiet—for example, during pregnancy, or (3) acne that occurs for the
first time in a person who had never previously had acne.
Acne that occurs in adulthood may be
difficult to treat if there are multiple recurrences. Some patients
with severe recurrent acne have undergone repeated courses of
treatment with the potent systemic drug isotretinoin.
Acne flares in association with
pregnancy or menstruation are due to changes in hormonal patterns.
Acne that appears for the first time in
adulthood should be investigated for any underlying cause. Drugs
that can induce acne include anabolic steroids (sometimes used
illegally by athletes to “bulk up”), some anti-epileptic drugs, the
anti-tuberculosis drugs isoniazid and rifampin, lithium, and
iodine-containing drugs. Chlorinated industrial chemicals may induce
the occupational skin disorder known as chloracne. Chronic physical
pressure on the skin—for example, by a backpack and its straps, or a
violin tucked against the angle of the jaw and chin—may induce
so-called acne mechanica. Some metabolic conditions may cause
changes in hormonal balance that can induce acne.
Some lesions that appear to be acne may
be another skin disorder such as folliculitis—infection and
inflammation of hair follicles—that require different treatment than
acne. Acne that appears for the first time in adulthood should be
examined and treated by a dermatologist.
My 15-year-old daughter has what I
would describe as a very mild case of acne. She has made it much
worse by constant picking and squeezing. She looks in the mirror for
hours, looking for some blackhead or blemish she can pick or
squeeze. Does she need psychological counseling?
Answer: Excessive picking and squeezing
of otherwise mild acne is a condition called excoriated acne, seen
most often in young women. A dermatologist may provide effective
The typical person with excoriated acne
is a person—often a young women—who is so distressed with her
appearance due to acne that she literally tries to "squeeze the acne
out of existence." The acne is often very mild, but the person’s
face may constantly be covered with red marks from squeezing, and
open sores where lesions have been picked open.
excoriate means to scratch or
abrade the skin. Excoriated acne is a medically recognized condition
that should be discussed with a dermatologist. Occasionally giving
in to a temptation to squeeze a blackhead is not defined as
excoriated acne. Hours in front of a mirror, squeezing and picking
every blemish, is a definition of excoriated acne. A dermatologist
may be able to counsel the patient regarding a course of treatment
in which the patient can participate, but keep "hands off."
Can the rate of secretion or the
composition of sebum be altered by diet? If it can, shouldn’t
alteration of diet be considered a treatment for acne?
Answer: Diet has never been proven to
have a role in the cause or treatment of acne. Dietary manipulation
may have a role in the treatment of some scaling diseases of the
skin, but not in the treatment of acne.
Dietary cause is one of the most
persistent myths about acne. Foods, such as chocolate or greasy
foods, do not cause acne, but certain foods seem to make some
people’s acne worse. The following can bring on or worsen it:
An increase in male hormones found in
both males and females
Oil and grease from cosmetics, work
No food has been shown to be effective
in preventing or treating acne. A healthy diet is, of course,
necessary for good general health.
content solely developed by the American Academy of Dermatology